It all started about 8 months ago, with a burning sensation in my palms and soles of the feet one night. The next day it began to itch all over my body, which I thought was due to dry skin problems. So, I applied a skin moisturizer to help soothe the skin. However, after a few hours I started developing rashes (hives) all over with severe itching. It spread very fast and soon I had a full blown reaction involving even my face. Alarmed by this reaction, I hurried to the hospital for immediate treatment and was given an injection of Avil to control it. They also gave me some anti-allergic medication to take the next day in case it recurred again. Well, the reaction died down and things were fine until next day when I went for my regular evening walk. I realized that every time I exercised or did anything that generated heat in my body, I would break out into these rashes. I went to the hospital at least two more times for immediate relief from these rashes, which were very severe.
Image Source: http://images.medicinenet.com/images/illustrations/Hives.jpg
For at least a month I continued this way, thinking that the problem would solve itself soon. But, it didn't. It was then that I decided to go to a skin specialist to find out exactly what was going on and also for the proper treatment and management of this condition. In the meantime, I also discovered that I had a high TSH count indicative of a hypothyroid condition which required to be controlled by synthetic hormone replacement therapy. When I visited the skin specialist, I learned that I had a condition called Cholinergic Urticaria.
Cholinergic Urticaria is a very common physical urticaria that is brought on by a stimulus like heat or sweating. Referred to as heat bumps, heat rashes or heat hives as the rash appears as very small (1-4mm) weals surrounded by bright red flares.
Image Source: http://dermnetnz.org/reactions/img/cholinergic1-s.jpg
Any condition that causes a rise in the core body temperature, resulting in sweating, triggers off these rashes in Cholinergic Urticaria. The most common triggers being: exercise, hot baths/showers, fever, occlusive dressings, eating spicy foods and even emotional stress. All urticaria result in high levels of histamine that is released by the mast cells of the body in response to a stimulus. The exact triggering mechanism for this response remains unknown in case of Cholinergic Urticaria.
Clinical Signs and Symptoms:
Image Source: http://dermnetnz.org/reactions/img/s/cholinergic3-s.jpg
The condition is characterized by rashes that appear quite rapidly, usually within a few minutes of sweating, and can last between half an hour to an hour before fading away. The mean duration being about 80 minutes. There are some typical signs and symptoms like: (quoted below)
- An itching, burning, tingling or warm sensation preceding the onset of numerous small weals with surrounding bright red flares.
- Rash is often very itchy
- Rash may appear anywhere on the body but is more prominent on the upper trunk and arms. It does not affect the palms or soles and rarely the armpits.
- Sometimes the tiny weals join together to form a large swelling
- Patients who are more severely affected may experience systemic symptoms such as headaches, salivation, palpitations, fainting, shortness of breath, wheezing, abdominal cramps and diarrhea
- Rarely, patients with cholinergic urticaria can have more severe reactions such as anaphylaxis so should probably not exercise alone.
Treatment of Cholinergic Urticaria
It is very easy for your doctor to diagnose this condition based on the history and symptoms of the rashes, even if you don't have any rashes to show your doctor at the time of the visit. The doctor can also perform certain tests to confirm it, like for eg. ask the patient to exercise by jogging in place for a few minutes and see how much time it takes for the rashes to appear.
To treat this condition one has to limit strenuous exercise and reduce the normal triggering factors that may bring on a reaction, like emotional or even physical stress. The doctor also prescribes anti- allergic medications like hydroxyzine to control the severe symptoms of itching and rashes along with some anti-anxiety medication, in case of emotional stress. Most of the cases respond well to anti-allergic medication alone.
In my case, the dermatologist first prescribed fexofenadine commonly known as Allegra (180mg) to be taken twice a day along with tricyclic antidepressants Cap Spectra (25mg) to be taken at night, for about a month. After a month, the second dose of Allegra was removed and I was asked to continue with just one dose for another month. Thereafter, I was given another anti-allergic medication to be taken at night, namely hydroxyzine (Atarax 25mg). I then discontinued the antidepressant and took these medications as prescribed for one more month. In addition to this, I was also given a homeopathic medicine (Anbuta) in the form of drops that I had to take (10 drops) thrice a day in order to increase my immunity. This is quite an expensive medicine, costing me Rupees 400/- for a bottle of 50mg. I took this prescribed medication for about two months. By now, my condition had improved quite a bit. At least I was comfortable, free of rashes, itching and even doing mild exercise, as long as I was taking the medication on time. The dermatologist also gave me a topical lotion (Sarna) that I could apply on my rashes and areas where I experienced itching. This lotion contains camphor and menthol that helps to relieve the discomfort of dry, itchy skin. It is a cooling soothing emollient that provides temporary relief from pain and itching caused by prickly heat, minor sunburn, abrasions, insect bites and minor skin irritations.
Along with all these medications, the dermatologist also advised me to use mild soaps, detergents, shampoos and other cosmetic agents so as to avoid any contact dermatitis with harsh chemicals. I moisturize my skin regularly with mild baby lotions and use other natural products as much as possible.
When I reported to him again after about two months, he replaced Tab Allegra with Tab Lerafil and Tab Vermisol or Dicaris (Levamisole) 150 mg for about 6 weeks. The Tab Vermisol (medicine for deworming) is given to increase the immunity. I took these medications, as prescribed, for the stipulated period and saw some improvement in my condition. The only side effects that I seemed to suffer from all these medicines was drowsiness. After 6 weeks, I reported to the clinic again.
By now, I was getting tired of taking medicines and the dermatologist must have sensed this, because he gave me the good news that I had been eagerly waiting for – he was going to phase off the medications. I was now to take the above medicines every alternate day for about two weeks before he would review me again.
Initially, when I started taking the medicine every alternate day as suggested, I began to feel the itchy sensation all over again, but on applying the Sarna lotion to those areas brought instant relief. So, I continued on like that for about two weeks and after that I was able to stay for 2-3 days without much discomfort. I have been on this regimen for 6 more weeks since then and am much better now.
The treatment is still not complete though, and I need that final nod from my dermatologist to stop all medications altogether. He had warned me, well in advance, that it would take time. But, I feel I am almost there.
In the meantime, my thyroid condition has also stabilized due to the hormone therapy and its dosage is now adjusted to the right levels.
A note of caution here: Those who are suffering from any thyroid condition should be careful while taking certain medications as they can have adverse reactions.
****Always consult a doctor before taking any medication. All medicines need to be prescribed in an appropriate manner and dosage, for the desired effects, and it may differ from individual to individual.
Additional eMedicine articles on urticaria, including Urticaria, Acute; Urticaria, Chronic; Urticaria, Contact Syndrome; Urticaria, Dermographism; Urticaria, Papular; Urticaria, Pressure; and Urticaria, Solar, may be of interest to the readers.
Additional Resources and Information on Cholinergic Urticaria: